The U.S. Food and Drug Administration issued a warning to healthcare professionals, as well as to the public, outlining the appropriate storage, use, application, and disposal of fentanyl painkiller patches, including Duragesic (Janssen Pharmaceutical, Inc.) and generic patches, to prevent life-threatening harm from accidental exposure to fentanyl, particularly by children.
At least 10 people have died and 12 were hospitalized in the past 15 years. In a safety alert, the U.S. Food and Drug Administration said that a majority of the 26 cases of accidental exposure to fentanyl observed since 1997 involved children under the age of two years old.
The FDA issued a consumer advisory on Thursday, reminding parents, caregivers, and heath care workers of the deadly consequences regarding children coming in contact with, or ingesting of, fentanyl patches.
The patches are prescribed for patients experiencing chronic, severe pain, such as cancer patients. These patches contain a strong, synthetic opiate pain medication that relieves pain for three days at a time. The patch should only be used for long-term or chronic pain when other, less powerful pain medications no longer provide relief.
“Young children are at particular risk of accidental exposure to fentanyl patches,” the FDA states as an advisory on their website. “Their mobility and curiosity provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin.” In addition, risk for exposure can also arise from a young child being held by someone wearing a partially detached patch, the statement notes. Even patches that are used contained a “considerable” amount of fentanyl, the FDA points out.
Fentanyl is a Schedule II opioid agonist, indicating a high potential for abuse, subsequent respiratory depression from overdose, and possibly for criminal diversion.
“The FDA previously alerted the public to the appropriate use and disposal of fentanyl patches in 2005 and 2006, following the receipt of reports of death and life-threatening adverse events related to fentanyl overdose,” the statement notes. “Those adverse events occurred when the fentanyl patch was used to treat pain in patients who were not tolerant to opioids and when opioid-tolerant patients applied more patches than prescribed, changed the patch too frequently or exposed the patch to a heat source”, the new statement notes.
In 2011, proper disposal of fentanyl patches was part of a broader public awareness campaign. “FDA recommends that the adhesive side of the patch should be folded together and then the patch should be flushed down the toilet,” the new statement notes.
The FDA recommended keeping the patches out of children’s sight and out of their reach. In addition, they suggested patch-users shoulder cover the patch with an adhesive film just to be sure that the patch stays on their body.